Texas, 2019

Flash Flooding and Hail in Texas, May 9, 2019

May 9, 2019 · NWS EWX · 18 events in 8 counties and zones

Thunderstorms developed along a cold front as it moved through South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front as it moved through South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 9:47 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 9, 9:47 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1047 AM CDT Thu May 9 2019

.UPDATE...
The cold front looks to be a bit ahead of schedule this morning with
the leading edge seen on latest visible satellite imagery as a
gravity wave in the northern portions of our area. The NAM probably
has the best depiction of the quicker timing as well as the latest
HRRR. This could slightly shift the threat for the strongest storms a
bit south. CAPE values in excess of 5000 J/kg and adequate shear will
allow for 2"+ hail to be possible in addition to a straight line wind
threat. SPC has upgraded areas south of a Del Rio to Austin line to
a slight risk. Although severe weather will remain possible in the
entire slight risk area, think locations along or near our southern
border with CRP will have the best chances for severe weather today.
Rainfall amounts could be as high as 2"+ within the heavier
convective cells mainly south of I10/Highway90 today. This locally
heavy rainfall could cause additional flooding concerns late this
afternoon and tonight where this occurs.

&&

.PREV DISCUSSION... /ISSUED 616 AM CDT Thu May 9 2019/

AVIATION...
SHRA/TSRA have already developed in the VCNTY of KDRT and have gone
with a TEMPO early this morning. SHRA/TSRA become more widespread
today into tonight. Beyond the TEMPO at KDRT, have only gone with
VCSH/VCTS at the sites due to uncertainty on timing of direct
impacts. A mix of LIFR/IFR at the TAF sites will linger into mid
morning with variable winds around 5 KTs. Boundary layer gets mixed
ahead of the cold front with conditions rising to MVFR mid morning,
then VFR after the frontal passage late morning into early afternoon
with winds becoming north to northeast around 10 KTs. Conditions will
lower to MVFR this evening as winds increase to 10 to 20 KTs with
higher gusts. Some restrictions to VSBY can be expected in SHRA/TSRA.

PREV DISCUSSION... /ISSUED 414 AM CDT Thu May 9 2019/

SHORT TERM (Today through Friday)...
Mostly quiet this early morning across South Central Texas. A large
MCS is ongoing across portions of East Texas, northern Louisiana,
and into southern Arkansas. Across our region, fog has developed as
we have near 100 percent RH with light winds and saturated soils. For
now, will hold off on issuing a dense fog advisory, but trends will
be monitored as we head toward sunrise. Temperatures are quite warm,
ranging from the low to mid 70s, due to the cloud cover and high
humidity.

Taking a look at the CONUS, the primary upper level
low exists across Minnesota with broad longwave troughing across much
of the central and western CONUS. The most recent surface analysis
shows the cold front draped across north and west Texas from Wichita
Falls southwest toward Midland. This cold front will continue to trek
southeast toward the region today, reaching the I-35 corridor to US
Highway 90 (essentially right along the Balcones Escarpment) by
early afternoon today before its progression slows a bit, but the
cold front should reach the Gulf Coast near Corpus by around midnight
tonight.

Today will be intriguing to watch unfold. Instability will
be plentiful, with CAPE values near 5000 J/kg in the afternoon across
much of the southern and eastern counties of the CWA. Deep layer
shear should be sufficient to support well organized storms. Some of
the high resolution CAMs show isolated to scattered thunderstorms
developing this afternoon, primarily across the aforementioned
southern and eastern portions of the region. SPC has highlighted Lee,
Bastrop, eastern Guadalupe, Fayette, Gonzales, and Lavaca Counties
within a slight risk for severe thunderstorms, with hail and strong
thunderstorms winds being the primary threats. Almost the entirety of
the remainder of the region is included within the marginal risk
area.

Additionally, moist atmospheric profiles with PWATs ranging from 1.7
to 1.9 across the southeastern areas out ahead of the cold front
will support locally heavy rainfall. As such, WPC has the region
within varying degrees of an excessive rainfall risk. The marginal
risk area encapsulates counties from Williamson County southwest
toward Maverick County. The slight risk exists from Lee/Fayette
southwest to Dimmit County, and includes portions of the I-35
corridor from near Buda south through San Antonio and toward
Pearsall. The moderate risk for excessive rainfall includes portions
of Fayette, Gonzales, and Karnes Counties and the entirety of Dewitt
and Lavaca County. A Flash Flood Watch will go into effect at 1 pm
this afternoon for counties essentially east of US Highway 83 (except
for Frio County) and will continue through 7 pm Saturday. The areas
most at risk for flash flooding will be areas that have seen
impressive rainfall amounts over the past few days and weeks,
especially the Austin metro and portions of the eastern Hill Country.
Fortunately, high resolution guidance (SPC HREF) seems to keep most
of the heavier rainfall totals east of these areas today.

The surface cold front appears to likely stall out essentially along
the Texas Gulf Coast by late tonight into early Friday morning, but
the 925 mb and 850 mb front should remain draped across the region. A
smaller disturbance embedded within the main southwest flow aloft
translates through the region overnight tonight into Friday morning.
This is expected to generate widespread showers and thunderstorms
across the region. This should be more of a locally heavy rainfall
threat and not much of a severe weather threat. WPC shows a slight
risk for excessive rainfall in the 24 hour period from 7 am Friday
through 7 am Saturday for areas along and east of a Llano to
Pleasanton line and a moderate risk for Lavaca and Fayette.

LONG TERM (Saturday through Wednesday)...
The train of smaller scale disturbances embedded within the upper
level southwesterly flow continues to roll on Saturday, with another
round of scattered to widespread showers and thunderstorms likely
across the region with locally heavy rainfall possible. Showers and
thunderstorms should push off to the east by after 7 pm Saturday.
From now through 7 pm Saturday, we are looking at 2 to 4 inches of
rainfall across the eastern Hill Country and I-35 corridor with 4 to
6 inches possible for areas east of I-35 across the Coastal Plains.
Locally higher amounts will be possible. Given the atmospheric
conditions, these showers and storms should be very efficient
rainmakers and will have the ability to drop a lot of rain in a short
period of time. An additional 2 to 4 inches of rainfall will likely
cause major problems for portions of the eastern Hill Country and
Austin area that have seen heavy rain the past few days.

We should finally get a breather from the rainfall Saturday evening
through Monday morning as we get a brief period of zonal flow aloft.
However, by Monday morning, another upper level low across northern
Mexico/the Desert Southwest comes east toward the region and into
North Texas by Wednesday. This will reintroduce chances for showers
and thunderstorms for Monday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  57  67  61  75 /  30  50  70  80  80
Austin Bergstrom Intl Airport  84  57  67  61  75 /  40  70  70  80  80
New Braunfels Muni Airport     85  57  67  61  75 /  40  70  70  80  70
Burnet Muni Airport            80  53  64  58  71 /  20  40  60  70  60
Del Rio Intl Airport           88  60  69  60  78 /  30  60  60  70  20
Georgetown Muni Airport        82  54  66  60  73 /  30  40  70  80  80
Hondo Muni Airport             87  59  69  61  77 /  40  70  60  70  50
San Marcos Muni Airport        84  57  68  61  75 /  40  70  70  80  80
La Grange - Fayette Regional   84  61  72  65  77 /  50  80  80  80  80
San Antonio Intl Airport       85  59  68  61  76 /  40  70  60  70  70
Stinson Muni Airport           84  60  68  63  76 /  50  70  70  80  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Aviation...Treadway
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, May 9, 4:25 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
525 AM CDT Thu May 9 2019

TXZ171>173-183>194-202>209-217>225-228-101030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
525 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will redevelop today and continue into
tonight. A Flash Flood Watch is in effect for areas generally east
of US Highway 83 from 1 PM today through Saturday evening. Locally
heavy rains combined with saturated soils due to recent heavy
rains will lead to flash flooding and possibly additional river
flooding. Isolated strong to severe thunderstorms are also
possible with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms continue Friday through
Wednesday. A Flash Flood Watch is in effect through Saturday
evening with the threat of locally heavy rains and flooding
continuing. Isolated strong thunderstorms are possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National Weather
Service.

In the hours before

Special weather statement, May 9, 5:59 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
659 AM CDT Thu May 9 2019

TXZ202-217-091245-
Maverick TX-Kinney TX-
659 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY AND NORTHERN
MAVERICK COUNTIES UNTIL 745 AM CDT...

At 659 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Quemado, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brackettville, Spofford, Quemado, Anacacho, Darling, Fort Clark
Springs and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2894 10065 2900 10065 2903 10066 2909 10067
      2911 10069 2912 10072 2915 10074 2917 10078
      2920 10077 2920 10078 2939 10040 2898 10018
      2892 10063
TIME...MOT...LOC 1159Z 245DEG 19KT 2905 10078

CP
Special weather statement, May 9, 8:51 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 AM CDT Thu May 9 2019

TXZ228-091530-
Dimmit TX-
951 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
1030 AM CDT...

At 951 AM CDT, Doppler radar was tracking a strong thunderstorm over
Catarina, or 14 miles south of Big Wells, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Catarina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2836 9970 2857 9940 2838 9940 2830 9966
TIME...MOT...LOC 1451Z 231DEG 24KT 2836 9962

AAT
Local storm report, May 9, 9:41 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     9 SE THRALL             30.49N 97.21W
05/08/2019                   WILLIAMSON         TX   FIRE DEPT/RESCUE

            LARGE OAK TREE REPORTED DOWN BETWEEN TAYLOR AND LEXINGTON

&&

MH
Special weather statement, May 9, 10:28 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1128 AM CDT Thu May 9 2019

TXZ219-091715-
Frio TX-
1128 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRIO COUNTY UNTIL 1215
PM CDT...

At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Millett, or near Dilley, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearsall, Dilley, Divot, Goldfinch and Derby.

LAT...LON 2865 9941 2888 9926 2888 9880 2865 9880
      2864 9941
TIME...MOT...LOC 1628Z 223DEG 25KT 2862 9919

AAT
Special weather statement, May 9, 11:30 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1230 PM CDT Thu May 9 2019

TXZ185>188-091815-
Gillespie TX-Kerr TX-Real TX-Bandera TX-
1230 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...CENTRAL
KERR...SOUTHWESTERN GILLESPIE AND SOUTHEASTERN REAL COUNTIES UNTIL
115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ingram to near Tuff. Movement was
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kerrville, Fredericksburg, Ingram, Hunt, Tuff, Kerrville-Schreiner
Park, Kerr Wildlife Management Area, Waltonia, Lost Maples State
Natural Area, Mountain Home and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 9883 3008 9974 2971 9997 2992 9916
TIME...MOT...LOC 1730Z 223DEG 12KT 3001 9922 2981 9983

HUFFMAN

The radar

The Laughlin AFB radar (KDFX), 83 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Real

When
May 9, 11:44 AM CST
Where
Real County, 1.38 mi WSW of Prade Ranch
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.870, -99.770

A thunderstorm produced one inch hail on Prade Ranch.

Hail, Kerr

When
May 9, 11:58 AM CST
Where
Kerr County, 4.19 mi S of Ingram
Measured
1 in hail
Reported by
Public
Coordinates
30.020, -99.220

A thunderstorm produced lots of nickel size hail along with some quarter size south of Ingram.

Hail, Kerr

When
May 9, 12:15 PM CST
Where
Kerr County, 1.38 mi WNW of Kerrville
Measured
1 in hail
Reported by
Public
Coordinates
30.060, -99.150

A thunderstorm produced quarter size hail in Kerrville.

Hail, Kerr

When
May 9, 12:46 PM CST
Where
Kerr County, 1.83 mi SE of Legion
Measured
1.25 in hail
Reported by
Public
Coordinates
30.000, -99.100

A thunderstorm produced quarter to half dollar size hail southeast of Kerrville.

Hail, Comal

When
May 9, 2:50 PM CST
Where
Comal County, 4.08 mi NE of Smithson Vly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.840, -98.270

A thunderstorm produced one inch hail south of Canyon Lake.

Hail, Comal

When
May 9, 2:51 PM CST to 3:06 PM CST
Where
Comal County, 2.74 mi SW of Canyon Res
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.870, -98.280

A thunderstorm produce 10-15 minutes of hail on the south side of Canyon Lake. The largest hail was one inch.

Hail, Comal

When
May 9, 3:17 PM CST
Where
Comal County, 1.51 mi NNE of Canyon Res
Measured
1.5 in hail
Reported by
Public
Coordinates
29.919, -98.239

A thunderstorm produced ping pong ball size hail on the north side of Canyon Lake.

Hail, Comal

When
May 9, 3:25 PM CST
Where
Comal County, 1.83 mi NE of Bulverde
Measured
1 in hail
Reported by
Public
Coordinates
29.750, -98.450

A thunderstorm produced one inch hail in Bulverde.

Hail, Real

When
May 9, 3:25 PM CST
Where
Real County, 10.38 mi S of Vance
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.670, -100.010

A thunderstorm produced golf ball size hail in Camp Wood.

Hail, Real

When
May 9, 3:34 PM CST
Where
Real County, 10.38 mi S of Vance
Measured
1.25 in hail
Reported by
Public
Coordinates
29.670, -100.010

A thunderstorm produced half dollar size hail in Camp Wood.

Hail, Hays

When
May 9, 3:48 PM CST
Where
Hays County, 6.94 mi SW of Wimberley
Measured
1.5 in hail
Reported by
Public
Coordinates
29.920, -98.120

A thunderstorm produced ping pong ball size hail southwest of Wimberley.

Flash Flood, Bexar

When
May 9, 3:54 PM CST to 6:30 PM CST
Where
Bexar County, 8.3 mi N of Leon Spgs to 3.22 mi NNE of San Geronimo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.790, -98.641

Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings were closed in northwestern Bexar County.

Flash Flood, Comal

When
May 9, 3:56 PM CST to 6:30 PM CST
Where
Comal County, 3.66 mi SSW of Canyon Res to 3.49 mi ENE of Smithson Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.850, -98.270

Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings were closed southwest of Canyon Lake.

Thunderstorm Wind, Val Verde

When
May 9, 5:05 PM CST
Where
Val Verde County, 3.51 mi S of Pumpville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
29.880, -101.720

A thunderstorm produced wind gusts estimated at 80 mph. The Rio Grande Electric Cooperative reported several broken power poles along Hwy 90 west of Langtry. Texas DPS also reported an 18 wheeler overturned in the same area.

Thunderstorm Wind, Gonzales

When
May 9, 5:27 PM CST
Where
Gonzales County, 2.41 mi E of Gonzales
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.500, -97.430

A thunderstorm produced wind gusts estimated at 65 mph that knocked down power lines in Gonzales.

Hail, Gonzales

When
May 9, 5:30 PM CST
Where
Gonzales County, 1.39 mi WSW of Saturn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.520, -97.400

A thunderstorm produced golf ball size hail east of Gonzales.

Hail, Gonzales

When
May 9, 5:39 PM CST
Where
Gonzales County, 3.3 mi SSE of Saturn
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
29.490, -97.350

A thunderstorm produced two inch hail east of Gonzales.

Hail, Fayette

When
May 9, 5:43 PM CST
Where
Fayette County, 1.39 mi ENE of Schulenburg
Measured
1 in hail
Reported by
Social Media
Coordinates
29.690, -96.900

A thunderstorm produced quarter size hail in Schulenburg. Report was from Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824103, 824104, 824105, 824107, 824108, 824109, 824110, 824111, 824112, 824114, 824115, 824116, 824117, 824118, 824119, 824120, 824121, 824122.